West Virginia, 2022Damaging Winds in West Virginia, May 1, 2022
May 1, 2022 · NWS PBZ · 10 events in 1 county or zone
Showers and thunderstorms, mainly in broken lines, accompanied a cold front across the region during the afternoon and evening hours of May 1st. Moderate shear and instability, as well as mid-level dry air, led to the development of several instances of severe thunderstorms, with damaging wind gusts being the primary impact.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $222,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms, mainly in broken lines, accompanied a cold front across the region during the afternoon and evening hours of May 1st. Moderate shear and instability, as well as mid-level dry air, led to the development of several instances of severe thunderstorms, with damaging wind gusts being the primary impact.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 1, 2:59 PM EST, 4 hours 15 minutes earlier.
Area forecast discussion, May 1, 2:59 PM EST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
359 PM EDT Sun May 1 2022
.SYNOPSIS...
Periodic showers and thunderstorms with seasonable temperatures
can be expected over the course of the week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The eve update included cosmetic adjustments to POPs and Weather
as the initial convective wave has shifted east of the ridges as
per warm frontal and differential vorticity progress.
The "cold" front (best exhibited via dewpoint analysis) will be
shifting across the I 77 corridor and toward I 79 through early
eve. This will be the next focus for shower and storm
development as a mid level jet streak emerges out of Ohio.
Severe potential remains given deep layer shear and a narrow
swath of instability in advance of the front.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Precip chances will decrease early Monday morning with the
passage of a cold front and a closed upper-level low becomes an
open wave over Quebec and tracks into northern New England.
Lake enhanced showers are unlikely due to deep westerly flow;
however, stratocu should linger north of I-70 at least into the
early afternoon due to cold air aloft.
Monday night is expected to be quiet and dry as a ridge builds
across the Ohio River Valley in response to a developing
disturbance east of the Rockies.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Precip chances return Tuesday and will likely continue into
Wednesday as a low pressure disturbance (mentioned above)
quickly advances into the Midwest and skirts through Great
Lakes. Multiple runs of long range models suggest an overall
high anomaly of warm, moisture conditions advancing well into
central NY, therefore thunderstorm potential may return as well.
A building ridge to the west mid-week should keep the weather
quiet late Wednesday into Thursday; temperatures are expected to
stay near the climatological average with no strong indication
of warm or cold advection.
A new system is expected to return shower activity to the Ohio
River Valley early Friday into Saturday.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Another round of convection is anticipated this evening with
cdfnt passage. Prevailing VFR is expected to return thereafter
although a brief restriction pd is anticipated with MVFR/IFR fog
and cigs toward daybreak Mon with support via lingering boundary
layer moisture.
.Outlook...
Restrictions return by late Tues/Wed with approaching low
pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, May 1, 3:22 PM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
422 PM EDT Sun May 1 2022
PAZ008-009-015-016-022030-
Venango-Forest-Clarion-Jefferson PA-
422 PM EDT Sun May 1 2022
This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>023-029-031-
073>076-WVZ001>004-012-021-509>514-022030-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Butler-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
422 PM EDT Sun May 1 2022
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Tonight.
Scattered thunderstorms are still possible this evening. Isolated
incidents of damaging wind and large are the primary severe threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 1, 5:55 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
655 PM EDT Sun May 1 2022
WVZ012-021-020000-
Marion WV-Wetzel WV-
655 PM EDT Sun May 1 2022
...STRONG THUNDERSTORMS WILL IMPACT WETZEL AND WESTERN MARION
COUNTIES THROUGH 800 PM EDT...
At 654 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near Middlebourne, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Martinsville, Paden City, Pine Grove, Hundred, Jacksonburg,
Sardis, Smithfield, Grangeville, Wileyville, Big Run, Reader, and
Folsom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3943 8058 3945 8058 3944 8060 3947 8065
3946 8067 3947 8071 3955 8078 3956 8081
3956 8082 3960 8085 3958 8089 3961 8095
3962 8092 3962 8089 3964 8087 3967 8077
3972 8048 3944 8032 3947 8049 3943 8052
TIME...MOT...LOC 2254Z 247DEG 24KT 3947 8084
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 1, 6:21 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
721 PM EDT Sun May 1 2022
PAZ007-020000-
Mercer PA-
721 PM EDT Sun May 1 2022
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MERCER COUNTY THROUGH
800 PM EDT...
At 721 PM EDT, Doppler radar was tracking a strong thunderstorm near
Vienna Center, or near Sharon, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hermitage, Sharon, Sharpsville, Greenville, Farrell, Stoneboro, West
Middlesex, Clark, Wheatland, Jamestown, Fredonia, and Jackson Center.
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 123 and 134.
Interstate 80 in Pennsylvania between mile markers 0 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4149 8040 4148 8037 4148 8019 4130 8008
4116 8052 4149 8052
TIME...MOT...LOC 2321Z 239DEG 29KT 4125 8060
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThunderstorm Wind, Monongalia
- When
- May 1, 7:14 PM EST
- Where
- Monongalia County, 1 mi ENE of Flaggy Meadow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.573, -80.012
A tree was reported to be blown down on Hildebrand Lock and Dam Road.
Thunderstorm Wind, Monongalia
- When
- May 1, 7:16 PM EST
- Where
- Monongalia County, 0.44 mi SSW of Edna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 39.564, -80.053
Trees were reported to be downed near 4066 River Road.
Thunderstorm Wind, Monongalia
- When
- May 1, 7:16 PM EST
- Where
- Monongalia County, 0.47 mi ENE of Ft Grande
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 39.583, -80.062
At the intersection of Birchfield Run Road and River Road, trees were reported to be blown down.
Funnel Cloud, Monongalia
- When
- May 1, 7:18 PM EST
- Where
- Monongalia County, 0.53 mi W of Uffingtown
- Reported by
- Public
- Coordinates
- 39.580, -79.980
The funnel cloud was spotted near the I-79/I-68 interchange. A tractor trailer was also jackknifed nearby, with some debris reported on the road. A storm survey later confirmed that damage here and elsewhere nearby was the result of straight-line wind.
Thunderstorm Wind, Monongalia
- When
- May 1, 7:18 PM EST
- Where
- Monongalia County, 1.27 mi WSW of Uffingtown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 39.570, -79.990
Trees were reported down by wind near Smithtown Road.
Thunderstorm Wind, Monongalia
- When
- May 1, 7:18 PM EST
- Where
- Monongalia County, 0.62 mi WNW of Uffingtown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.584, -79.980
A tree was blown down near the intersection near Smithtown Road and Ashton Place.
Thunderstorm Wind, Monongalia
- When
- May 1, 7:20 PM EST
- Where
- Monongalia County, 0.89 mi NE of Uffingtown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 39.588, -79.957
A roof was blown off of a homeless shelter at 20 Scott Avenue.
Thunderstorm Wind, Monongalia
- When
- May 1, 7:23 PM EST
- Where
- Monongalia County, 0.69 mi S of Richard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 39.590, -79.920
Trees were reported to be blown down near Aarons Creek Road.
Thunderstorm Wind, Monongalia
- When
- May 1, 7:29 PM EST
- Where
- Monongalia County, 0.59 mi NW of Dellslow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 39.606, -79.908
A roof was blown off of a business along Earl L Cord Road. Trees were also damaged near Summers School Road.
Thunderstorm Wind, Monongalia
- When
- May 1, 7:30 PM EST
- Where
- Monongalia County, 1.27 mi WSW of Fieldcrest
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 39.640, -79.950
Two buildings were reported to have roof damage on Mason Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in North Dakota, May 1, 20222 deaths · $30,000 · 1 event
- Wildfire in New Mexico, May 1 to 13, 202210 injured · $11 million · 1 event
- Wildfire in New Mexico, May 1 to 31, 20223 injured · $100 million · 1 event
- Tornadoes and Flash Flood in Texas, May 1, 2022$911,000 · EF2 · 26 events
- Drought in South Dakota, May 1 to 31, 2022$34 million · 17 events
- Drought in Iowa, May 1 to 31, 2022$1.7 million · 4 events
- Flash Flood and Heavy Rain in Hawaii, May 1 to 2, 2022$1.2 million · 5 events
- Drought in Nebraska, May 1 to 31, 2022$392,000 · 2 events
- Tornado and Hail in Texas, May 1 to 2, 2022$5,000 · EF0 · 55 events
- Drought in New Mexico, May 1 to 31, 202241 events
- Drought in California, May 1 to 31, 202240 events
- Drought in Oklahoma, May 1 to 15, 202239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1022874, 1022875, 1022876, 1022877, 1022878, 1026547, 1022879, 1022880, 1022882, 1022883.